Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 6, 2002, 7:44 PM EDT for Liberty County, Long County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 2002, 7:44 PM EDT (23:44 UTC)
- Expired
- Jul 6, 2002, 8:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Liberty County, GA, Long County, GA
The radar
The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:55 PM EDT | Thunderstorm Wind 50 E | Ludowici, GA | Trees and power lines were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 062344
SVRCHS
GAC179-183-070045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
743 PM EDT SAT JUL 6 2002
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LIBERTY COUNTY IN SOUTHEAST GEORGIA.
LONG COUNTY IN SOUTHEAST GEORGIA.
* UNTIL 845 PM EDT.
* AT 743 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
20 MILES NORTH OF GUM BRANCH TO 15 MILES NORTHWEST OF DONALD...OR
FROM 5 MILES WEST OF PEMBROKE TO 10 MILES SOUTHEAST OF
REIDSVILLE...MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DONALD.
LUDOWICI.
HINESVILLE.
MCINTOSH.
ALLENHURST.
CROSSROADS.
HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.
VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS LINE OF SEVERE
THUNDERSTORMS...IF YOU ARE IN THE PATH THIS LINE...PUT YOUR CAR IN A
GARAGE AND MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY
FROM WINDOWS.
THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS...TAKE COVER NOW
SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON
MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.
$$
LAT...LON 3209 8171 3200 8185 3180 8196 3154 8165
3180 8135 3193 8141 3196 8148 3196 8158
3203 8162
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:25 PM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 6, 2:25 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 225 PM EDT SAT JUL 6 2002 WATER VAPOR LOOP SHOWS LARGE UPPER RIDGE SPINNING OVER THE MID MS VALLEY. A WEAK S/W TROF WHICH TRIGGERED LAST NIGHTS MCS OFF THE COAST IS EXITING TO THE SOUTHWEST...WHILE ANOTHER S/W TROF IS APPROACHING FROM THE NORTH. LATEST RUC AND VAPOR LOOP SHOWS THIS WAVE CURRENTLY MOVING THROUGH NC AND THE VIRGINIAS. SFC OBS SHOW A WEAK COOL FRONT/BOUNDARY LYING ACROSS CENTRAL NC WHERE DEWPOINTS ARE IN THE LOWER TO MIDDLE 60S JUST NORTH OF THE BOUNDARY. AS THE S/W TROF PUSHES SOUTH...IT WILL ALLOW THIS BOUNDARY TO SLIP SOUTH...PROVIDING A FOCUS FOR SH/TS DEVELOPMENT THIS AFTERNOON AND EVENING. SPC CONTINUES TO HAVE THE AREA UNDER A SLIGHT RISK OF SVR THIS AFTERNOON AND EVENING. WILL CARRY CHANCE POPS THROUGH TONIGHT AS CONVECTION AND THE FRONT APPROACH THE AREA. AVN AND ETA MODELS BOTH BRING A LARGE POCKET OF NVA ACROSS THE AREA SUN AFT AND INTO MON. AVN STILL WANTS TO HANG ONTO PRECIP ALL DAY SUN...WHILE ETA ENDS THE RAIN BY MORNING. WILL LEAN TOWARD THE ETA. SLIGHTLY COOLER TEMPS WILL PREVAIL ON SUN EXTENDED...UPPER RIDGE DOMINATES THE CENTRAL AND WESTERN PART OF THE U.S. EARLY NEXT WEEK. A STRONG UPPER LOW OVER THE NORTHEAST WILL PULL OUT INTO THE NORTHERN ATLANTIC ON MONDAY...HELPING THE RIDGE NOSE BACK INTO THE CAROLINAS. BY TUE...UPPER RIDGE RETROGRADES BACK WEST AND STRENGTHENS...ALLOWING A S/W TROF TO DIG ON THE EAST SIDE OF THE RIDGE THROUGH THE MID MS VALLEY. THE TROF IS OVER THE TN VALLEY BY THU...BUT STRONG UPPER RIDGE OVER THE WEST AND THE ATLANTIC WILL KEEP THE TROF NEARLY STATIONARY JUST TO OUR WEST. LATEST AVN ALSO SHOWS A WEAK COOL FRONT STALLED OVER NORTHERN SECTIONS OF SC. FOR THIS REASON WILL GO WITH CHANCE POPS ON THU. A STRONGER WAVE WILL DIG DOWN ACROSS THE OHIO VALLEY BY LATE IN THE WEEK. WILL KEEP CHC POPS THROUGH SAT DUE TO THE UNCERTAINTY OF ITS TRACK. MARINE...NO MAJOR CONCERNS THROUGH THE SHORT TERM. WEAK FRONT WILL MOVE S INTO THE WATERS LATE TONIGHT AND GRADUALLY WASHES OUT SOMEWHERE ACROSS THE SC WATERS RESULTING IN A GENERAL E/SE FLOW TO THROUGH THE PERIOD. MAY SEE WINDS BRIEFLY TURN MORE THE NE ACROSS THE SOUTHERN WATERS LATE SUN AFTN INTO SUN NGT AS A WEAK INVERTED MOVES INTO FL BUT ITS A TOUGH CALL ON WHETHER THE GRADIENT WILL BE PINCHED ENOUGH TO KEEP THE NE FLOW IN PLACE. PLAN TO FORECAST E WINDS FOR NOW BUT EITHER WAY WINDS AND SEAS SHOULD REMAIN FAIRLY INSIGNIFICANT. ATTN SHIFTS TO MID WEEK AS ANOTHER CDFNT APPROACHES BUT HAVE PLENTY OF TIME TO WATCH HOW THINGS EVOLVE SO WL KEEP A CONSERVATIVE FCST. CHS 72 87 71 89 / 40 20 00 00 SAV 73 87 71 88 / 40 20 00 00 CHL 75 84 73 85 / 40 20 00 00 NBC 75 87 72 87 / 40 20 00 00 RBW 71 88 70 89 / 40 20 00 00 .CHS... GA...NONE. SC...NONE. PY/ST
In the hours before
Local storm report, Jul 6, 5:08 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
508 PM EDT SAT JUL 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 2 N PORTAL GA .75 INCH HAIL
07/06/02 BULLOCH REPORTED BY POLICE
DEPARTMENT
SLFLocal storm report, Jul 6, 5:54 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
554 PM EDT SAT JUL 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 8 S HAMPTON SC WIND DAMAGE
07/06/02 HAMPTON LARGE TREE DOWN OFF OF
HIGHWAY 61 REPORTED BY LAW
ENFORCEMENT
0505 PM 9 NW ALLENDALE SC WIND DAMAGE
07/06/02 ALLENDALE LARGE LIMBS DOWN REPORTED
BY PUBLIC
0530 PM 5 S VARNVILLE SC WIND DAMAGE
07/06/02 HAMPTON TREES DOWN REPORTED BY
FIRE DEPARTMENT
0530 PM 5 S MILLEN GA WIND DAMAGE
07/06/02 JENKINS POWER LINES DOWN REPORTED
BY FIRE DEPARTMENTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:11 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Jenkins | 34 min |
| Jul 6, 4:57 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins | 48 min |
| Jul 6, 5:27 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 48 min |
| Jul 6, 5:46 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Jenkins | 29 min |
| Jul 6, 6:26 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch | 49 min |
| Jul 6, 7:15 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Evans, Tattnall | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.